Texas, 2023

Drought in Texas, September 7 to 30, 2023

September 7 to 30, 2023 · NWS SHV · 4 events in 4 counties and zones

Severe (D2) to Extreme (D3) drought conditions expanded across parts of East and Northeast Texas throughout much of September. This was in response to a flash drought that resulted from an exceptionally hot and dry summer, beginning in mid-June with well below normal rainfall and an extended period of triple-digit high temperatures over much of July and August.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

Severe (D2) to Extreme (D3) drought conditions expanded across parts of East and Northeast Texas throughout much of September. This was in response to a flash drought that resulted from an exceptionally hot and dry summer, beginning in mid-June with well below normal rainfall and an extended period of triple-digit high temperatures over much of July and August. Total rainfall amounts during much of the summer period were only near 25% of normal or less. This dryness contributed to lower than normal streamflow observed across area creeks, streams, and rivers through the end of September.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Sep 6, 11:24 PM CST, 36 minutes earlier.

Area forecast discussion, Sep 6, 11:24 PM CST, 36 minutes before
Area Forecast Discussion
National Weather Service Shreveport LA
1224 AM CDT Thu Sep 7 2023

...New AVIATION...

.UPDATE...
Issued at 842 PM CDT Wed Sep 6 2023

As of 830 PM CDT, temperatures continue to gradually fall into the
lower 80s ahead of the frontal boundary and the upper 70s behind
the front and associated convection. Forecast grids were updated
to account for the progression, evolution, and impact of these
features. Otherwise, weather and observed trends are continuing
as anticipated. /16/

&&

.SHORT TERM...
(This evening through Thursday Night)
Issued at 247 PM CDT Wed Sep 6 2023

Another hot day going with air temps in the upper 90s for an
average. We are exceeding forecasted highs a bit in S AR with
some near triple digit heat going, may be compressional near the
stationary frontal boundary. Our winds have been light SW/W or
even now some calm sites, spiking the mercury.

We will likely see peak heat index readings over 110 for the
heart of the region with 109 on the hourly readings from Lufkin to
Carthage and Atlanta with the hot spot Idabel at 110. We saw the
chance to exceed heat advisory criteria earlier today with a
faster pace of warming, but that excessive heat warning will be
allowed to expire at 8pm. So far we have settled on the heat
advisory again for tomorrow for all but S AR, but depending on
what we see today another area of excessive may be needed for the
late crew to consider after looking at this afternoons max
calculations.

We will see low to mid 90s tomorrow in the wake of some rain
today and cooler soils in S AR. Elsewhere, the triple digit low
end range may approach a few records once again. And some morning
lows will be near record territory as well with a wide range of
70s tomorrow, but then a little cooler overnight Thursday. The
chance for rain is hit or miss almost anywhere for the next day or
two. The SPC continues a Slight Risk for their Day 1 including
our NE quad and most in Marginal, and then the Day 2 still has a
large area of Marginal risk for our four state area. /24/

&&

.LONG TERM...
(Friday through next Tuesday)
Issued at 247 PM CDT Wed Sep 6 2023

Beginning Friday, the influence of the upper-level ridge will begin
to wane as it slowly shifts farther west into the Desert SW. In the
process, it will provide an opening in the resulting NW flow pattern
for a shortwave disturbance to advance in the Four-State region. At
the sfc, a stalled frontal boundary will also continue to linger in
our northern zones just ahead of this disturbance. The interaction
between these features will promote scattered to numerous showers
and thunderstorms, further aided by daytime heating through Friday
afternoon and early evening. With significant heating expected ahead
of the boundary and shortwave, a severe threat will exist across the
entire region as forecast soundings indicate strong inverted V shape
profiles on Friday into Friday evening. Damaging wind gusts will be
the primary threat in this environment.

Scattered convection should linger into Saturday as the front shifts
farther south and eventually clears the region with diminishing rain
chances later in the weekend. Behind the front, milder temperatures
closer to seasonal averages for early September will follow through
the weekend. By early next week, an even stronger cold front will
dive south from the Plains into the region on Tuesday bringing more
widespread rain chances through mid week and a reinforcing push of
milder air as high temperatures will largely range through the 80s
to lower 90s on Tuesday into Wednesday. /19/

&&

.AVIATION...
(06Z TAFS)
Issued at 1218 AM CDT Thu Sep 7 2023

Mostly VFR conditions are anticipated across the region, sans
KELD. Here, CIGs and BR should develop later this morning past
07/09z resulting in IFR conditions. Beyond that, convection is
possible again this afternoon, with better chances for thunder at
our eastern terminals. However, confidence was not high enough at
this time to introduce thunder in any FM groups.

/44/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV 101  78  98  73 /  20  10  30  40
MLU  99  71  95  68 /  20   0  30  30
DEQ  97  70  93  67 /  20  10  40  30
TXK  97  73  94  69 /  20  10  40  30
ELD  92  69  88  65 /  20  10  40  30
TYR 104  79 105  76 /  10   0  20  30
GGG 103  77 101  72 /  20  10  30  40
LFK 104  77 105  74 /  20   0  30  30

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...Heat Advisory until 8 PM CDT this evening for ARZ050-059-070.

LA...Heat Advisory until 8 PM CDT this evening for LAZ001>006-010>014-
     017>022.

OK...Heat Advisory until 8 PM CDT this evening for OKZ077.

TX...Heat Advisory until 8 PM CDT this evening for TXZ096-097-108>112-
     124>126-136>138-149>153-165>167.

&&

SHORT TERM...44
LONG TERM....13
AVIATION...44
Hazardous weather outlook, Sep 6, 3:17 AM CST, 20 hours 43 minutes before
Hazardous Weather Outlook
National Weather Service Shreveport LA
417 AM CDT Wed Sep 6 2023

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-
TXZ096-097-108>112-124>126-136>138-149>153-165>167-071200-
Sevier-Howard-Little River-Hempstead-Nevada-Miller-Lafayette-
Columbia-Union-Caddo-Bossier-Webster-Claiborne-Lincoln-De Soto-
Red River-Bienville-Jackson-Ouachita-Sabine-Natchitoches-Winn-
Grant-Caldwell-La Salle-McCurtain-Bowie-Franklin-Titus-Camp-
Morris-Cass-Wood-Upshur-Marion-Smith-Gregg-Harrison-Cherokee-Rusk-
Panola-Nacogdoches-Shelby-Angelina-San Augustine-
417 AM CDT Wed Sep 6 2023

This Hazardous Weather Outlook is for portions of south central
Arkansas, southwest Arkansas, north central Louisiana, northwest
Louisiana, southeast Oklahoma, east Texas and northeast Texas.

.DAY ONE...Today and Tonight...

...HEAT ADVISORY IN EFFECT FROM THROUGH 8 PM CDT THIS EVENING...

Isolated to scattered thunderstorms will be possible later today
through tonight across portions of the Four State Region. Some of
these storms could be strong to severe, producing a damaging wind
and large hail threat across mainly portions of Southwest
Arkansas and Northern Louisiana. In addition to the severe weather
threat, there will continue to be an elevated fire danger threat
across the entire Four State Region through this evening due to
low afternoon humidity, southerly winds and very dry fuels. A Heat
Advisory remains in effect today for afternoon heat indices
ranging between 105 and 109 degrees.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday...

The heat will hang around through at least Friday across portions
of the Four State Region for high afternoon heat indices.
Otherwise isolated to scattered thunderstorms will be possible
across the entire Four State Region through Saturday, and again to
Monday into Tuesday of next week. The rain chances should help to
temper the heat for the weekend into early next week.

.SPOTTER INFORMATION STATEMENT...

Activation of emergency management personnel, amateur radio
operators, and storm spotters may be needed this afternoon through
tonight. Please relay any information about observed severe
weather to the NWS while following all local, state, and CDC
guidelines.

13

In the hours before

Special weather statement, Sep 6, 7:32 PM CST, 4 hours 28 minutes before
Special Weather Statement
National Weather Service Shreveport LA
832 PM CDT Wed Sep 6 2023

LAZ001-002-TXZ126-138-070200-
Bossier LA-Caddo LA-Harrison TX-Marion TX-
832 PM CDT Wed Sep 6 2023

...A STRONG THUNDERSTORM WILL IMPACT CADDO AND CENTRAL BOSSIER
PARISHES...SOUTHEASTERN MARION AND NORTHEASTERN HARRISON COUNTIES
THROUGH 900 PM CDT...

At 831 PM CDT, Doppler radar was tracking a strong thunderstorm near
Belcher, or 17 miles north of Shreveport, moving southeast at 15 mph.

HAZARD...Wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Shreveport, Bossier City, Haughton, Greenwood, Blanchard, Waskom,
Benton, Oil City, Mooringsport, Belcher, Gilliam, Eastwood, Fosters,
Uncertain, Alden Bridge, Ferguson, Spring Ridge, Fillmore, Cross
Lake, and Bodcau.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3235 9405 3239 9404 3239 9406 3273 9416
      3290 9376 3253 9344 3244 9344 3233 9374
      3235 9377 3234 9378 3229 9384 3223 9401
TIME...MOT...LOC 0131Z 329DEG 12KT 3271 9386

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

05
Local storm report, Sep 6, 7:44 PM CST, 4 hours 16 minutes before
Preliminary Local Storm Report
National Weather Service Shreveport LA
844 PM CDT Wed Sep 6 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0644 PM     Lightning        13 SSW Waskom           32.31N 94.17W
09/06/2023                   Panola             TX   Law Enforcement

            Report of lightning striking a tree and
            igniting a fire. Hail was observed at this
            time, size not reported.

&&

SP

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 drought. Local standard time, as filed.

Drought, Gregg

When
September 7, 12:00 AM CST to September 30, 11:59 PM CST
Where
Gregg forecast zone
Reported by
Drought Monitor
Coordinates
32.481, -94.817 (the zone’s center; the record gives no point)

Drought, Marion

When
September 7, 12:00 AM CST to September 30, 11:59 PM CST
Where
Marion forecast zone
Reported by
Drought Monitor
Coordinates
32.798, -94.357 (the zone’s center; the record gives no point)

Drought, Upshur

When
September 7, 12:00 AM CST to September 30, 11:59 PM CST
Where
Upshur forecast zone
Reported by
Drought Monitor
Coordinates
32.736, -94.941 (the zone’s center; the record gives no point)

Drought, Wood

When
September 7, 12:00 AM CST to September 30, 11:59 PM CST
Where
Wood forecast zone
Reported by
Drought Monitor
Coordinates
32.786, -95.382 (the zone’s center; the record gives no point)

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2023Every state in 2023This day in weather historyWarnings in Texas, September 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1141708, 1141709, 1141710, 1141711.